Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 90, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 8:59 PM CDT for Allamakee County, Clayton County, Iowa; Crawford County, Grant County, Richland County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 8:59 PM CDT (01:59 UTC)
- Expired
- Aug 5, 2019, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
478
WUUS53 KARX 060159
SVRARX
IAC005-043-WIC023-043-103-060245-
/O.NEW.KARX.SV.W.0090.190806T0159Z-190806T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
859 PM CDT Mon Aug 5 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Clayton County in northeastern Iowa...
Southeastern Allamakee County in northeastern Iowa...
Grant County in southwestern Wisconsin...
Southwestern Richland County in southwestern Wisconsin...
Crawford County in southwestern Wisconsin...
* Until 945 PM CDT.
* At 859 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Harpers Ferry to 7 miles east of
Prairie Du Chien to near Volga, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bloomington around 910 PM CDT.
Boscobel around 920 PM CDT.
Lancaster and Fennimore around 925 PM CDT.
Other locations impacted by these severe thunderstorms include
Eastman, Highway 61 And County T, Montfort, Giard, Turkey River,
National and Effigy Mounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 9147 4314 9116 4336 9117 4324 9033
4321 9035 4320 9043 4281 9043 4264 9114
4264 9116
TIME...MOT...LOC 0159Z 304DEG 40KT 4326 9096 4306 9100 4284 9158
HAIL...<.75IN
WIND...60MPH
$$
Lawrence3 follow-up statements
092
WWUS53 KARX 060211
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
911 PM CDT Mon Aug 5 2019
IAC005-060221-
/O.CAN.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Allamakee IA-
911 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLAMAKEE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4295 9144 4309 9115 4321 9111 4325 9106
4328 9108 4334 9106 4324 9033 4321 9035
4320 9043 4281 9043 4264 9113 4264 9116
TIME...MOT...LOC 0211Z 304DEG 40KT 4320 9084 4300 9088 4278 9146
$$
IAC043-WIC023-043-103-060245-
/O.CON.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Clayton IA-Grant WI-Richland WI-Crawford WI-
911 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL CLAYTON...GRANT...SOUTHWESTERN RICHLAND AND CRAWFORD
COUNTIES...
At 911 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Boscobel to 7 miles north of
Bloomington to near Volga, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Bloomington around 915 PM CDT.
Boscobel around 920 PM CDT.
Fennimore around 925 PM CDT.
Lancaster around 930 PM CDT.
Other locations impacted by these severe thunderstorms include
Eastman, Arthur, Highway 61 And County T, Montfort, Giard, Eagle
Corners and Turkey River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9144 4309 9115 4321 9111 4325 9106
4328 9108 4334 9106 4324 9033 4321 9035
4320 9043 4281 9043 4264 9113 4264 9116
TIME...MOT...LOC 0211Z 304DEG 40KT 4320 9084 4300 9088 4278 9146
HAIL...<.75IN
WIND...60MPH
$$
Lawrence876
WWUS53 KARX 060226
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
926 PM CDT Mon Aug 5 2019
IAC043-WIC023-043-103-060245-
/O.CON.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Clayton IA-Grant WI-Richland WI-Crawford WI-
926 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN CLAYTON...GRANT...SOUTHWESTERN RICHLAND AND
SOUTHEASTERN CRAWFORD COUNTIES...
At 926 PM CDT, severe thunderstorms were located along a line
extending from near Boscobel to near Lancaster to near Colesburg,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lancaster, Guttenberg, Boscobel, Fennimore, Muscoda, Cassville,
Garnavillo, Bloomington, Westport, Excelsior, Preston, Bridgeport,
Beetown, Arthur, Montfort, Wauzeka, Livingston, Orion, Mount Ida and
Ellenboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 9137 4304 9099 4329 9084 4324 9033
4321 9035 4320 9043 4281 9043 4264 9113
4264 9116
TIME...MOT...LOC 0226Z 304DEG 40KT 4311 9066 4291 9070 4269 9128
HAIL...<.75IN
WIND...60MPH
$$
DL669
WWUS53 KARX 060240
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
940 PM CDT Mon Aug 5 2019
IAC043-WIC023-043-103-060249-
/O.EXP.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Clayton IA-Grant WI-Richland WI-Crawford WI-
940 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON...
GRANT...SOUTHWESTERN RICHLAND AND SOUTHEASTERN CRAWFORD COUNTIES WILL
EXPIRE AT 945 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 40 mph are still possible with these thunderstorms as
they work across southern Grant County through 1030 PM.
LAT...LON 4290 9137 4304 9099 4329 9084 4324 9033
4321 9035 4320 9043 4281 9043 4264 9113
4264 9116
TIME...MOT...LOC 0239Z 304DEG 40KT 4303 9050 4283 9054 4261 9112
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:55 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 6:55 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 655 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday) Issued at 209 PM CDT Mon Aug 5 2019 At 2 PM, temperatures were in the 70s across Clark and Taylor counties in north-central Wisconsin and ranged from the mid-80s to lower 90s across the remainder of the area. Strong to severe storms had developed along an outflow boundary across central Wisconsin. There was a report up to a tennis ball hail in the Twin Cities from a left moving supercell. ML CAPES south of this convection ranged from 2500 to 3500 J/kg. We currently have favorable effective supercell shear, but as the 700-500 mb speed maximum moves east into the the Great Lakes this shear will weaken as we move into the evening. Expect these strong to severe storms to move southeast through southeast Minnesota and along and north of Interstate 90 in Wisconsin this afternoon. The main severe weather threats will be large hail and damaging wind. However, could not rule out the potential for an isolated tornado. The severe weather threat for this evening will be highly dependent upon whether the convection is able to produce a robust cold pool or not. If this does not develop, there will be more of a concern of the potential for flooding from training storms as the line moves at a slower speed to the southeast. .LONG TERM...(Tuesday night through Monday) Issued at 209 PM CDT Mon Aug 5 2019 On Wednesday afternoon and night, a shortwave trough will move southeast through the area. Surface dewpoints ahead of the surface front will climb into the lower 70s. This will allow ML CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to 6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear ranges from 25 to 35 knots. If severe weather happens to develop, the primary threat would be damaging winds. From Thursday through Saturday, high pressure will provide dry weather. High temperatures will range from the lower 70s to lower 80s and low temperatures will range from the upper 40s to upper 50s. From Saturday night into Sunday, another northern stream short wave will move southeast through the region. This system will another round of showers and storms. Still a bit too early to evaluate the severe weather possibilities with this system. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 655 PM CDT Mon Aug 5 2019 A broken line of showers and thunderstorms continues to slowly march southward ahead of a weak cold front and should clear out of both LSE and RST around 02Z. Until then, some gusty winds will be possible with heavy downpours causing temporary visibility reductions. The main question for the remainder of tonight will be potential for lingering post-frontal low stratus. There will be plenty of residual low level moisture, and forecast soundings continue to show ceilings dropping to MVFR, perhaps IFR. Confidence is not too high, but the model signals have been persistent. Any stratus will dissipate towards 14Z Tuesday as daytime heating gets underway. Winds will become light and variable tonight, staying light out of the west-northwest on Tuesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 357 AM CDT Mon Aug 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 357 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon into the early evening. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances return Wednesday. A few could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Aug 5, 6:20 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 NW CARIMONA 43.68N 92.17W
08/05/2019 E49 MPH FILLMORE MN TRAINED SPOTTER
TRAINED SPOTTER NEAR FILLMORE COUNTY AIRPORT
MEASURED 49 MPH.
&&
DTJLocal storm report, Aug 5, 6:21 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 2 NW CARIMONA 43.68N 92.19W
08/05/2019 M46 MPH FILLMORE MN AWOS
FILLMORE COUNTY AIRPORT MEASURED A WIND GUST
OF 46 MPH.
&&
DTJLocal storm report, Aug 5, 6:27 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL OSSEO 44.58N 91.22W
08/05/2019 M1.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
0524 PM TSTM WND DMG ARCADIA 44.25N 91.49W
08/05/2019 TREMPEALEAU WI LAW ENFORCEMENT
TREES DOWN THROUGHOUT TREMPEALEAU COUNTY.
&&Local storm report, Aug 5, 7:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HEAVY RAIN 3 N MOUND PRAIRIE 43.83N 91.45W
08/05/2019 M1.73 INCH HOUSTON MN PUBLIC
&&
CASpecial weather statement, Aug 5, 7:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
757 PM CDT Mon Aug 5 2019
IAZ008>011-018-019-029-030-MNZ094-WIZ042>044-053>055-061-060200-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Mower-Juneau-Richland-Crawford-Vernon-Adams-Monroe-Grant-
757 PM CDT Mon Aug 5 2019
...LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...
At 754 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Princeton to near Wonewoc to 7 miles
southeast of Lansing to 6 miles east of Manly. Movement was south at
30 mph.
Winds gust to 45 mph and half inch hail are possible with the
strongest storms as they move into much of southwest Wisconsin
and northeast Iowa through 9 PM.
Locations impacted include...
Decorah, Charles City, Prairie Du Chien, Richland Center, Mauston,
Viroqua, Waukon, Cresco, Osage, New Hampton, West Union, Lansing,
Boscobel, New Lisbon, Postville, Adams, Nashua, Monona, Elroy and
Hillsboro.
If storms approach your area, move indoors to a place of safe
shelter.
LAT...LON 4364 9031 4356 9031 4355 9019 4330 9019
4292 9099 4291 9303 4351 9305 4348 9115
4391 9030 4397 8960 4364 8960
TIME...MOT...LOC 0054Z 348DEG 27KT 4379 8912 4370 9019 4332 9109 4325
9309
LawrenceLocal storm report, Aug 5, 8:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN GRAND MEADOW 43.70N 92.56W
08/05/2019 M2.30 INCH MOWER MN CO-OP OBSERVER
&&
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:57 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek | 63 min |
| Aug 6, 3:19 AM CDT | Dense Fog Advisory | ARX | Clark, Jackson, Taylor | 6 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.